Kentucky, 2006Damaging Wind in Kentucky, August 3, 2006
August 3, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 9:37 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 3, 9:37 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1037 AM EDT THU AUG 3 2006
.DISCUSSION...
COLD FRONT DRAPED FROM THE LOWER GREAT LAKES AND THEN BACK THROUGH
THE SOUTHERN PLAINS WILL NOT MAKE MUCH MORE PROGRESS TOWARDS OUR AREA
FOR TODAY...SO STILL ONLY EXPECT AN ISOLATED CAP BREAKER HERE AND
THERE DURING THE PEAK HEATING HOURS. TEMPERATURES AND MOISTURE ARE
RUNNING ABOUT THE SAME AS YESTERDAY AT THIS TIME. LATEST H8 CHART
REVEALS TEMPS ARE A BIT COOLER TODAY THAN THEY WERE YESTERDAY.
CURRENT ZONE WORDING OF MID 90S LOOKS GOOD...HOWEVER WILL TWEAK A FEW
INDIVIDUAL READINGS UP A TAD BASED ON THE CURRENT TRENDS. UPDATE OUT
SHORTLY.
&&
.PREV DISCUSSION...
430 AM EDT THU AUG 3 2006
DISCUSSION...
ANOTHER IS A SERIES OF HAZY...HOT AND HUMID DAYS. FNTL BNDRY ACROSS
THE LOWER GT LKS WILL SLOWLY SINK SOUTH. THIS BNDRY SHOULD SPELL
RELIEF FROM THE OPPRESSIVE HEAT. A FEW MORE CLOUDS TODAY WILL KEEP
THE TEMPS RELATIVELY IN CHECK BUT HAVE ONLY GONE A DEG OR TWO BELOW
THE MAX TEMPS FOR WED. MODELS DIFFER SLIGHTLY IN TIMING OF FNT INTO
ERN KY WITH THE NAM ONLY AN HOUR OR 2 QUICKER BUT MAINTAINS THE FNT
AS AN ENTITY WHILE THE GFS TENDS TO BREAK THE FNT INTO PIECES AND
FRAGMENTS THE PCPN ALON THE BNDRY. GFS AND NAM BOTH INDICATE A MINOR
MCS WITH A PCPN MAX PASSING THRU SRN IN AROUND 6Z FRI. THIS MCS THEN
PUSHES ACROSS OUR NRN COUNTIES BY 12Z. WHILE THE GFS PAINTS AN
OMINOUS PICTURE WITH ALMOST 2IN OF PCPN IN A SWATH FM COLUMBUS IN TO
PORTSMITH OH...THE NAM ALSO PLACES THE HEAVIER RAIN IN THE SAME
LOCATION BUT GENERALLY AN INCH OR LESS WHICH SEEMS MORE REASONABLE
BEING BEHIND THE MAIN FNT WITH SLIGHTLY DRIER...WORKED OVER AIR.
THE FNT DROPS SOUTH OF AREA BY FRI NITE BUT WITHOUT MUCH MODIFICATION
IN THE AIRMASS. HAVE KEPT THE WEEKEND DRY FOR NOW AS HIGH PRESS
BUILDS DOWN FROM THE WRN GT LKS. THEN AS THE HIGH SLIDES EAST THE
RETURN OF MOISTURE EARLY NEXT WEEK WILL SIGNAL A RETURN TO AFTERNOON
AND EVENING DIURNAL PCPN WITH TEMPS HOVERING IN THE UPPER 80S TO NEAR
90 ONCE AGAIN.
500 PM EDT WED AUG 2 2006
HAVE HAD A REPEAT OF YESTERDAY. MID/UPPER RIDGE HAS BROUGHT HOT
TEMPS AGAIN. ISOLATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE
AFTERNOON. THEY WILL DIE OFF AGAIN EARLY THIS EVENING. EXPECT
COVERAGE AFTER 6 PM TO BE LESS THAN 20 PERCENT...BELOW THE THRESHOLD
TO INCLUDE IN THE FORECAST. UNLESS AN UPDATE IS NEEDED FOR GREATER
COVERAGE...THE PRECIP WILL NEED TO BE HANDLED WITH SHORT TERM
FORECASTS.
THE RIDGE WILL FLATTEN AND FALL TO OUR SOUTH TONIGHT...AS THE
PREVAILING WESTERLIES NUDGE FURTHER SOUTH BECAUSE OF A LOW AMPLITUDE
TROUGH MOVING THROUGH THE NORTH CENTRAL AND EVENTUALLY NORTHEAST
CONUS. A DISTURBANCE WILL ROTATE AROUND THE HIGH AND PASS OVER
EASTERN KY ON THURSDAY. THIS WOULD SEEM TO SUPPORT A BETTER CHANCE
OF PRECIP. HOWEVER...BOTH THE GFS AND WRF SHOWED DRIER AIR MIXING TO
THE SURFACE ON THURSDAY. WITH THESE FACTORS HAVING OPPOSING EFFECTS
ON POPS...HAVE GONE WITH 20 PERCENT AGAIN.
ISOLATED SHOWERS/THUNDERSTORMS SHOULD DIMINISH AGAIN IN THE EVENING
ON THURSDAY. HOWEVER...A COLD FRONT WILL APPROACH FROM THE NORTH AT
NIGHT. HAVE BROUGHT A RETURN OF CHANCE POPS TOWARD DAWN FOR THE
NORTHERN HALF OF THE AREA. AS THE FRONT MOVES THROUGH ON FRIDAY AND
FRIDAY EVENING WE WILL SEE OUR BEST SHOT AT RAIN IN MANY DAYS...BUT
AT THIS TIME POPS ARE STILL IN THE CHANCE CATEGORY. PART OF THE AREA
IS OUTLOOKED BY SPC FOR A SLIGHT SVR RISK ON FRIDAY. HOWEVER...IT
LOOKS LIKE IT WILL BE HIGHLY DEPENDENT ON INSTABILITY...WITH LITTLE
IN THE WAY OF SIGNIFICANT WINDS EXPECTED ALOFT.
BASED ON RECENT DAYS...HAVE FOLLOWED THE WARMER MAX TEMP FORECAST OF
THE GFS MAV MOS FOR THE NEXT COUPLE OF DAYS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GEOGERIAN
Hazardous weather outlook, Aug 3, 3:50 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT THU AUG 3 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
450 AM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
TEMPERATURES CLIMBING INTO THE MID 90S WILL COMBINE WITH HIGH
HUMIDITIES TO DRIVE HEAT INDICES TO BETWEEN 99 AND 104 DEGREES FOR
PORTIONS OF EASTERN KENTUCKY THIS AFTERNOON.
ALSO...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON AND EARLY EVENING...WITH A BETTER CHANCE
FOR THUNDERSTORMS LATE TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL
DISPLAY A SLOW MOVEMENT. CONSEQUENTLY...SOME LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A GOOD CHANCE FOR THUNDERSTORMS FRIDAY...CONTINUING INTO
FRIDAY NIGHT. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUSTY
In the hours before
Local storm report, Aug 3, 1:01 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
201 PM EDT THU AUG 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG BARBOURVILLE 36.87N 83.88W
08/03/2006 KNOX KY COUNTY OFFICIAL
NUMEROUS TREES DOWN. SIGNS DOWN IN TOWN. POWER LINES
DOWN.
&&
BTThunderstorm Wind, Knox
- When
- August 3, 1:58 PM EST to 2:02 PM EST
- Where
- Knox County, Barbourville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -83.883
Numerous trees down. Signs down in town. Power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Tornado and Hail in Ohio, August 3, 20061 injured · $470,000 · F0 · 9 events
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525377.